Alert archive / Oregon / Frost Advisories in 2012

Frost Advisory 48, NWS Medford, OR

December 30, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Dec 30, 2012, 1:48 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 31, 2012, 1:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2012, 1:48 PM PST (21:48 UTC)
In effect from
Dec 31, 2012, 1:00 AM PST
Expired
Dec 31, 2012, 8:00 AM PST
In force
7 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WWUS76 KMFR 302148
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
148 PM PST SUN DEC 30 2012

.A COLD AIR MASS REMAINS IN PLACE TONIGHT. THIS WILL RESULT IN
TEMPERATURES DROPPING INTO THE UPPER 20S TO MID 30S OVERNIGHT
TONIGHT INTO MONDAY MORNING. NEAR FREEZING TEMPERATURES ARE
POSSIBLE AGAIN MONDAY NIGHT INTO TUESDAY MORNING. 

ORZ021-022-311200-
/O.NEW.KMFR.FZ.W.0027.121231T0900Z-121231T1600Z/
/O.NEW.KMFR.FR.Y.0048.121231T0900Z-121231T1600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
148 PM PST SUN DEC 30 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PST MONDAY...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM PST MONDAY. A
FROST ADVISORY HAS ALSO BEEN ISSUED. THIS FROST ADVISORY IS IN
EFFECT FROM 1 AM TO 8 AM PST MONDAY. 

* TEMPERATURE...LOW TEMPERATURES WILL DROP INTO THE LOWER TO MID
  30S ON THE IMMEDIATE COAST. TEMPERATURES INLAND WILL DROP INTO
  THE UPPER 20S TO LOWER 30S.

* AREAS AFFECTED IN THE WARNING AREA INCLUDE: POWERS...MYRTLE
  POINT...COQUILLE.

* AREAS AFFECTED IN THE ADVISORY AREA INCLUDE: COOS BAY...NORTH
  BEND...REEDSPORT...BANDON...PORT ORFORD...BROOKINGS...GOLD
  BEACH.


* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

PETRUCELLI
2 follow-up statements
775 
WWUS76 KMFR 311118
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
318 AM PST MON DEC 31 2012

.A COLD AIR MASS REMAINS IN PLACE THIS MORNING. THIS WILL RESULT
IN LOW TEMPERATURES IN THE UPPER 20S TO MID 30S THIS MORNING. NEAR
FREEZING TEMPERATURES ARE POSSIBLE AGAIN TONIGHT INTO TUESDAY
MORNING.

ORZ021-022-311600-
/O.CON.KMFR.FZ.W.0027.000000T0000Z-121231T1600Z/
/O.CON.KMFR.FR.Y.0048.000000T0000Z-121231T1600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
318 AM PST MON DEC 31 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. A
FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. 

* TEMPERATURE...LOW TEMPERATURES WILL DROP INTO THE LOWER TO MID 
  30S ON THE IMMEDIATE COAST. TEMPERATURES INLAND WILL DROP INTO 
  THE UPPER 20S TO LOWER 30S. 

* AREAS AFFECTED IN THE WARNING AREA INCLUDE: POWERS...MYRTLE 
  POINT...COQUILLE.

* AREAS AFFECTED IN THE ADVISORY AREA INCLUDE: COOS BAY...NORTH 
  BEND...REEDSPORT...BANDON...PORT ORFORD...BROOKINGS...GOLD 
  BEACH.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
DW
766 
WWUS76 KMFR 311554
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
754 AM PST MON DEC 31 2012



ORZ021-022-311700-
/O.EXP.KMFR.FZ.W.0027.000000T0000Z-121231T1600Z/
/O.EXP.KMFR.FR.Y.0048.000000T0000Z-121231T1600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
754 AM PST MON DEC 31 2012

...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING...
...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING. THE
FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING. 

 
* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

$$


PETRUCELLI

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Dec 30, 9:04 AM PST, 4 hours 44 minutes earlier.

Area forecast discussion, Dec 30, 9:04 AM PST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
904 AM PST SUN DEC 30 2012

.DISCUSSION...MADE A FEW CHANGES TO THE CLOUD COVER TO ACCOUNT FOR
THE EXTENSIVE CLOUD COVER EAST OF THE CASCADES AND PARTS OF THE
WESTSIDE. THE REST OF THE FORECAST FOR TODAY IS ON TRACK. THIS
MORNING WE'LL BE TAKING A LOOK AT THE SYSTEM COMING ON MONDAY
MORNING. THE NAM SHOWS MOST OF THE PRECIPITATION NORTH OF THE
UMPQUA DIVIDE...NORTH CASCADES AND EAST OF THE CASCADES. THE GFS
SHOWS SOME LIGHT QPF WEST OF THE CASCADES...BUT SUSPECT THIS MAY
BE OVERDONE BECAUSE THE SYSTEM IS SPLITTING AND WEAKENING. ONCE
THIS SHORTWAVE PASSES BY...THEN WERE LOOKING DRY THROUGH AT LEAST
WEDNESDAY. THERE ARE DIFFERENCES BETWEEN THE 0Z EC AND 12Z GFS
THURSDAY AND FRIDAY. WE'LL WAIT FOR THE 12Z EC TO COME IN BEFORE
DECIDING ON WEATHER OR NOT TO MAKE ANY CHANGES. -PETRUCELLI

&&

.AVIATION...MID LEVEL CLOUDS HAVE THINNED EARLY THIS MORNING WITH IFR
STRATUS AND FREEZING FOG FORMING IN VALLEYS. CONDITIONS WILL
BEGIN TO IMPROVE AROUND 18Z/10AM THIS MORNING BUT A MIX OF VALLEY
IFR AND MVFR CONDITIONS WILL LINGER INTO THE
AFTERNOON...ESPECIALLY IN THE UMPQUA BASIN AND THE GRANTS PASS
AREA. IMPROVEMENT DURING THE AFTERNOON WILL LAST INTO THE EVENING
THEN VALLEY STRATUS AND FREEZING FOG WILL DEVELOP AGAIN WITH
WIDESPREAD IFR CONDITIONS. A MIX OF MVFR AND IFR CONDITIONS ARE
EXPECTED EAST OF THE CASCADES THIS MORNING WITH CIGS EXPECTED TO
IMPROVE TO VFR AFTER 21Z/1PM. MTNS REMAIN OBSCURED THIS MORNING
AND PARTLY OBSCURED THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 335 AM PST SUN DEC 30 2012/

DISCUSSION...THE ONLY CHANGES TO MAKE TO THE SEVEN DAY FORECAST WERE
RATHER SUBTLE. THE MAIN THEMES OF THE FORECAST REMAIN NIGHT AND
MORNING VALLEY FREEZING FOG AND TEMPERATURES WELL BELOW NORMAL.
THE GFS AND NAM MOS TEMPERATURE GUIDANCE HAS BEEN TOO
COLD...ESPECIALLY ON THE WEST SIDE LATELY. I AGREE WITH THE PAST
FEW EARLIER FORECAST ISSUANCES THAT THE VALLEY STRATUS AND FOG
WILL KEEP LOW TEMPERATURES FROM DROPPING QUITE SO FAR AS THE MOS
INDICATES. HOWEVER...IT WILL BE QUITE COLD ESPECIALLY ON THE EAST SIDE
..AT LEAST THROUGH WEDNESDAY.

THERE WILL BE A COMPLEX SPLIT FLOW PATTERN WITH WEAK UPPER TROUGHS
INTERRUPTING THE STABLE AIR MASS. THE TIMING AND TRACK OF THESE
TROUGHS REMAIN VERY UNCERTAIN...AND THAT IS WHAT WILL DETERMINE
WHETHER OUR AREA RECEIVES LIGHT PRECIPITATION OR NONE AT ALL. THE
GENERAL TIMING FOR THEM IS MONDAY THEN ANOTHER AROUND THURSDAY AND
A THIRD MAY APPROACH THE AREA NEXT WEEKEND.

A COLD BUT RELATIVELY DRY UPPER LEVEL TROUGH DROPPED SOUTH OVER
FAR EASTERN OREGON AND IDAHO OVERNIGHT. THERE WAS ENOUGH MOISTURE
AND LIFT TO GENERATE ISOLATED SNOW FLURRIES...MAINLY OVER THE EAST
SIDE AND THE HIGHER TERRAIN OF THE CASCADES. THE MAIN BAND OF THESE
SHOWERS IS FAST MOVING...HAS EXITED TO THE SOUTH AND IS NOW NEAR
LAKE TAHOE. MEANTIME...A HIGH PRESSURE RIDGE IS OFFSHORE AND WILL
BUILD ACROSS OUR AREA TODAY THROUGH TONIGHT. THIS HAS LED TO THE
AFOREMENTIONED VALLEY FREEZING FOG WITH GRADUAL IMPROVEMENT
THROUGH THE DAY THEN VALLEY FOG WILL DEVELOP AGAIN TONIGHT.

AN UPPER TROUGH WILL MOVE SOUTHEAST FROM OFFSHORE OF BRITISH
COLUMBIA AND APPROACH OUR AREA MONDAY. THE 00Z GFS AND NAM ARE
SLIGHTLY MORE PROGRESSIVE AND HAVE A TRACK FARTHER EAST THAN THE
00Z ECMWF. THE ECMWF FORECAST GENERATES A BIT MORE
PRECIPITATION...AROUND A TENTH OF AN INCH WEST OF THE CASCADES AND
ITS TRACK KEEPS THE CENTER OF THE LOW OFFSHORE. MEANWHILE THE NAM
AND GFS TRACK IT SOUTHEAST ACROSS SOUTHWEST OREGON AND SISKIYOU
COUNTY. THE SNOW LEVEL MONDAY AFTERNOON AND EARLY EVENING IS
FORECAST AT AROUND 3000 TO 3500 FEET. THE ECMWF SOLUTION WOULD BE
SLIGHTLY WARMER BUT A CHANGE IN TIMING TO MONDAY NIGHT WOULD
INSTEAD LOWER SNOW LEVELS. IN ANY CASE...SNOWFALL IS NOT LIKELY TO
EXCEED AN INCH.

ANOTHER BROAD RIDGE WILL BUILD INTO THE PACIFIC NORTHWEST TUESDAY
INTO WEDNESDAY WITH EXTENSIVE NIGHT AND MORNING VALLEY FOG AND FREEZING
FOG.

MODEL DIFFERENCES WITH THE NEXT...SLIGHTLY STRONGER...UPPER
TROUGH IN THE WEDNESDAY NIGHT TO THURSDAY NIGHT TIME FRAME HAVE
BEEN EXTREME. THE 00Z GFS AND 00Z ECMWF HAVE BOTH TRENDED NORTH
WITH THE TRACK OF THE LOW AND HAVE IT WEAKENING AS IT APPROACHES
LAND. THE GFS TRACKS IT NORTHEAST TOWARD VANCOUVER ISLAND WHILE
THE ECMWF SOLUTION IS TO TRACK IT EAST TOWARD BROOKINGS. I
EXPANDED THE COVERAGE OF A MENTION OF A SLIGHT CHANCE OF SHOWERS
AND SNOW SHOWERS ACROSS THE WEST SIDE. AN ADVISORY LEVEL SNOWFALL
IS NOT OUT OF THE QUESTION WITH THIS TROUGH. EVEN GIVEN THAT IT
MAINTAINS THAT MUCH STRENGTH..I WOULD GIVE IT AN EQUAL PROBABILITY
OF OCCURRING NORTH OF OUR AREA...IN OUR AREA...OR SOUTH OF OUR
AREA.

GIVEN THAT MUCH UNCERTAINTY...THE UNCERTAINTY GROWS WITH THE
FORECAST FOR FRIDAY THROUGH SUNDAY. THE ECMWF MAINTAINS THE
WEAK BUT BROAD TROUGH OVER OUR REGION INTO FRIDAY NIGHT. MEANWHILE
BY FRIDAY NIGHT IN THE PROGRESSIVE GFS SOLUTION THE TROUGH HAS
REACHED NORTH DAKOTA WITH AN ABNORMALLY PROGRESSIVE RIDGE IN ITS
WAKE. ASSUMING A TROUGH WILL BE IN OUR VICINITY ON THURSDAY IT IS
LOGICAL TO EXPECT A PERIOD OF RIDGING BEHIND IT THEN BY THE END OF
THE WEEKEND THE PROBABILITY INCREASES THAT A NEW WEAK TROUGH MAY
BE APPROACHING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 1:48 PM PSTFreeze WarningMFRCoos, Curry, Douglas18 hr
Dec 30, 2:55 PM PSTSmall Craft Advisory for Hazardous SeasMFR49 hr

Nearby

Frost Advisories in Oregon, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.